North Carolina, 2002

Damaging Wind in North Carolina, November 11, 2002

November 11, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorms winds during the morning of the 11th downed trees in Stoneville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms winds during the morning of the 11th downed trees in Stoneville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 11, 7:04 AM EST, 51 minutes earlier.

Area forecast discussion, Nov 11, 7:04 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 AM EST MON NOV 11 2002

ISSUING UPDATE TO CLEAR TORNADO WATCH FROM VIRGINIA AND ADD NEW
TORNADO WATCH FOR THREE COUNTIES IN NC.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON
Hazardous weather outlook, Nov 11, 7:54 AM EST, 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM EST FOR THE FOLLOWING
NORTH CAROLINA COUNTIES...

STOKES...ROCKINGHAM...CASWELL.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE MID MORNING HOURS ACROSS CENTRAL VIRGINIA AND NORTH
CENTRAL NORTH CAROLINA. BY 11 AM...THE SEVERE THREAT IS EXPECTED TO
BE EAST OF THE BLACKSBURG COUNTY WARNING AREA.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SK

In the hours before

Special weather statement, Nov 11, 2:01 AM EST, 5 hours 54 minutes before
VAZ013-014-018>020-110800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EST MON NOV 11 2002

A LINE OF THUNDERSTORMS WILL BE MOVING INTO
PULASKI...MONTGOMERY...ALLEGHANY AND BATH COUNTIES BETWEEN 2:15 AM
AND 3:00 AM.  THESE STORMS ARE PRODUCING WIND GUST UP TO 45 MPH.
BRIEF HEAVY DOWNPOURS OF ONE TO ONE AND A HALF OF AN INCH IN AN HOUR
ARE ALSO POSSIBLE WITH THESE STORMS.

STONEFIELD
Local storm report, Nov 11, 2:53 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    MONETA                    VA   0.75 IN HAIL
11/11/02   BEDFORD
Local storm report, Nov 11, 3:17 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    SPRINGVILLE               VA   1.75 IN HAIL
11/11/02   TAZEWELL

0158 AM                              VA   WIND DAMAGE
11/11/02   CAMPBELL                       TREE DOWN ON HOUSE
                                          TIMBERLAKE AREA
Local storm report, Nov 11, 4:01 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    ROANOKE                   VA   0.75 IN HAIL
11/11/02   ROANOKE                        REPORTED BY SPOTTER
Special weather statement, Nov 11, 6:34 AM EST, 1 hour 21 minutes before
VAZ032>035-045-111230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EST MON NOV 11 2002

THUNDERSTORMS WITH HEAVY RAIN WILL TREK ACROSS THE FOOTHILLS THROUGH
730 AM. RAINFALL AMOUNTS BETWEEN 630 AM AND 730 AM COULD BE AS HIGH
AS TWO INCHES IN A FEW LOCATIONS. LOCATIONS SUCH AS THE LYNCHBURG
VICINITY...SMITH MOUNTAIN LAKE...ROCKY MOUNT AND THE PHILPOTT
RESERVOIR CAN EXPECT THE HEAVIEST RAINS.

BE ALERT FOR LOCALIZED LOW LYING FLOODING AND PONDING OF WATER
ON ROADS. THE HEAVIER THUNDERSTORMS SHOULD DIMINISH TOWARD 800 AM.

05
Special weather statement, Nov 11, 7:49 AM EST, 6 minutes before
NCZ004>006-VAZ043>047-058-059-111335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 AM EST MON NOV 11 2002

THUNDERSTORMS WITH HEAVY RAIN...AND GUSTY WINDS WILL TRACK ACROSS THE
PIEDMONT THROUGH 930 AM. RAINFALL AMOUNTS AS HIGH AS TWO INCHES CAN
BE EXPECTED IN THE HEAVIER STORMS. LOCATIONS THAT CAN EXPECT STRONG
THUNDERSTORMS BY 830 AM INCLUDE...MARTINSVILLE...DANVILLE...
RUSTBURG...AND EDEN.

STAY INSIDE AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES UNTIL THE
THUNDERSTORMS HAVE PASSED. ALSO...IF TRAVELING...BE ALERT TO
PONDING OF WATER ON ROADWAYS.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
November 11, 7:55 AM EST
Where
Rockingham County, Stoneville
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -79.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319081.